Nebraska, 2003

Hail in Nebraska, May 4, 2003

May 4, 2003 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 4, 1:35 PM CST, 45 minutes earlier.

Area forecast discussion, May 4, 1:35 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
235 PM CDT SUN MAY 4 2003

POTENT SEVERE STORM SCENARIO OCCURING OVER THE OAX CWA.  SFC WRMFNT
HAS MOVED NWD ACRS LNK AND MAY NEAR OMA AREA IN THE NXT CPL OF HRS.
SFC LO IS W OF BIE AT 19Z IS XPCD TO MOV NEWD ACRS SERN NEBRASKA
INTO SWRN IA LATER THIS AFTN AND EVE.  ALL PARAMETERS INDC A CLASSIC
TORNADO OUTBREAK TAKING SHAPE FOR THE PLNS AND MID MS VLY. OAX CWA
APPRS TO BE ON THE NRN FRINGE OF THE TORNADO AREA.  BUT WITH SFC LO
AND DRYLN MOVG NEWD...AREA OF CONCERN IS WHERE THE TRIPLE POINT
INTERSECTS THE WRMFNT. THIS COULD AFFECT AREAS E OF LNK TO NR OMA TO
SERN IA.

AFT LO MOVS NEWD...SWRS ARE PSBL BHND THE SYS.  ON MONDAY...UPR LO
WILL BE JUST TO THE NE OF THE AREA. CLOUDY SKIES AND SHWRS ARE ALSO
PSBL DURG THE DY.

HAVE NOT CHANGED EXTENDED MUCH.  CHC OF SHWRS AND THUNDERSTORMS
THURS AND AGAIN SAT NGT INTO SUN.

.OMA...NONE.

SMITH
Hazardous weather outlook, May 4, 11:30 AM CST, 2 hours 50 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-042315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1230 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

A POTENT SEVERE WEATHER SITUATION IS DEVELOPING ACROSS THE AREA
TODAY WITH THE LIKELIHOOD OF TORNADOES AND WIDESPREAD SEVERE
WEATHER ACTIVITY.
A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR PARTS OF SOUTHEAST
NEBRASKA.  AN INTENSE LOW PRESSURE SYSTEM OVER NORTH CENTRAL
KANSAS WILL MOVE NORTHEAST ACROSS SOUTHEAST NEBRASKA THIS
AFTERNOON AND EVENING.	ABUNDANT LOW LEVEL MOISTURE...STRONG
VERTICAL WIND SHEAR...AND INSTABILITY WILL ALLOW FOR THE
DEVELOPMENT OF SUPERCELL STORMS.

THE GREATEST THREAT FOR TORNADOES IS EXPECTED TO BE SOUTH OF A
COLUMBUS TO WAHOO TO BELLEVUE.	THIS IS A DANGEROUS SITUATION
WITH THE POSSIBILITY OF DAMAGING TORNADOES IN THIS AREA.
NORTHWEST OF THIS LINE...SOME SEVER THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE.

THE SEVERE WEATHER ACTIVITY WILL BEGIN TO SUBSIDE AFTER 8 OR 9 PM
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS COULD MOVE BACK INTO WEDNESDAY THROUGH
FRIDAY...AND THEN AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS LIKELY TODAY...SPOTTERS SHOULD BE
READY TO DEPLOY THIS AFTERNOON DUE TO THE POTENT NATURE OF THIS
SEVERE WEATHER SITUATION.

SMITH

In the hours before

Local storm report, May 4, 1:04 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
204 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    LEIGH                     NE   .75 INCH HAIL
05/04/03   COLFAX                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 4, 1:16 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
216 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    2 W DUNCAN                NE   .75 INCH HAIL
05/04/03   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 4, 1:27 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
227 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0226 PM    9 N COLUMBUS              NE   .75 INCH HAIL
05/04/03   PLATTE                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 4, 1:33 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
233 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    8 S STANTON               NE   .75 INCH HAIL
05/04/03   STANTON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 4, 2:07 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
307 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    8 N COLUMBUS              NE   .88 INCH HAIL
05/04/03   PLATTE                         REPORTED BY STORM
                                          SPOTTER.

0245 PM    BELLWOOD                  NE   .88 INCH HAIL
05/04/03   BUTLER                         REPORTED BY HAM RADIO
                                          OPERATOR.

0245 PM    8 S STANTON               NE   1 INCH HAIL
05/04/03   STANTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0250 PM    SCHUYLER                  NE   .88 INCH HAIL
05/04/03   COLFAX                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0255 PM    PENDER                    NE   .88 INCH HAIL
05/04/03   THURSTON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 4, 2:15 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    8 W WAHOO                 NE   1.25 INCH HAIL
05/04/03   SAUNDERS                       REPORTED BY FIRE AND
                                          RESCUE.

The radar

The Omaha radar (KOAX), 97 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Platte

When
May 4, 2:20 PM CST
Where
Platte County, 1 mi NW of Duncan
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.417, -97.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356740.